Crouse Health Online: Wellness is just a click away.
Share Share
  |  Connect with Us: 
large
med
small
Text Size
 

Health News



Bipolar Drug May Spur Weight Gain, Thyroid Problems: Review

Bipolar Drug May Spur Weight Gain, Thyroid Problems: Review

01/20/12

THURSDAY, Jan. 19 (HealthDay News) -- A new medical review finds that lithium, a common treatment for bipolar disorder, can lead to weight gain and causes high rates of abnormalities in the thyroid and parathyroid glands.

But the researchers found few signs of a link to skin problems or hair loss, and a suspected connection to birth defects hasn't been proven, according to the report published in the Jan. 20 online edition of The Lancet.

Overall, the findings reaffirm lithium's role as "a treatment of choice for bipolar disorder," two doctors wrote in an accompanying editorial.

While lithium is less popular than it was in the 1970s and '80s as a treatment for bipolar disorder, it's probably the most effective available mood stabilizer, said Dr. Bryan Bruno, acting chairman of the department of psychiatry at Lenox Hill Hospital in New York City, who was not involved with the review but is familiar with the findings.

"It remains very beneficial, and it's still a first-line agent for bipolar disorder," Bruno said.

But lithium has a variety of possible side effects, noted the authors of the review, led by Dr. John Geddes of the University of Oxford, Warneford Hospital in Oxford, England. Their analysis included 385 studies.

The review found that lithium can cause weight gain, slightly hinder the kidneys' ability to concentrate urine, and cause increased activity of the thyroid and parathyroid glands.

Geddes and his colleagues suggest that doctors talk about the possible side effects with patients and add a blood calcium test to the testing regimen to check for possible hyperparathyroidism.

Bruno said the information about hyperparathyroidism is new, and added that he's likely to order the relevant test more often.

Dr. Michael Berk, a professor of psychiatry at Deakin University in Australia and a co-author of an accompanying commentary in the journal, said that lithium "is still widely used, but perhaps not as widely used as it should be."

Commenting on the review, he stated: "While lithium has potential side effects, these can be managed by understanding and anticipating them, in order to maximize the benefits and minimize the risks."

More information

For more about lithium, visit the National Alliance on Mental Illness.

Copyright © 2012 HealthDay. All rights reserved.

Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.

OF INTEREST:
 

Latest News

Crouse Hospital Appoints Chief Information Officer
more >

MedEx Bedside Prescription Delivery Service

Free service offers convenience, patient education at discharge.
more >

CrouseSports Express After-Hours Ortho Care

Immediate care of orthopedic injuries in kids and adults.
more >

Weight Loss Surgery

Is it right for you? Attend a free information seminar held twice monthly.
more >

Quality at Crouse

See how Crouse Hospital strives to provide the best in patient care.
more >

Cheer Up That Special Someone

Say get well or welcome a new arrival with a gift purchased right at Crouse.

more >

Make an Online Donation Now

Your donation of any amount helps support Crouse services & programs in a meaningful way.
more >

Shop Online Now

Say get well, thinking of you or welcome new baby with a unique gift from the Crouse Gift Shop.

more >